Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 59, NWS Jackson, MS

May 2, 2009Holmes County, Humphreys County, Leflore County, Mississippi

NWS Jackson, MS issued this tornado warning at May 2, 2009, 5:48 PM CDT for Holmes County, Humphreys County, Leflore County, Mississippi. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2009, 5:48 PM CDT (22:48 UTC)
Expired
May 2, 2009, 6:30 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Holmes County, MS, Humphreys County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 112 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:56 PM CDTTSTM WND DMG4 Sw Belzoni, MSNUMEROUS SIGNS BLOWN DOWN AND AT LEAST TWO AWNINGS BLOWN OFF BUSINESSES ALONG WITH AT LEAST ONE TREE DOWN ALONG HIGHWAY 49 ALONG THE SOUTHERN OUTSKIRTS OF BELZONI. POSSIBLE TORNADO.
May 2, 6:00 PM CDTTSTM WND DMGBelzoni, MSNUMEROUS TREES AND LIMBS DOWN IN THE BELZONI AREA. ONE TREE DOWN ON A HOUSE.
May 2, 6:01 PM CDTHAIL 0.88Belzoni, MSPENNY TO NICKEL SIZED HAIL IN BELZONI. PUBLIC REPORT OF FUNNEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 022248
TORJAN
MSC051-053-083-022330-
/O.NEW.KJAN.TO.W.0059.090502T2248Z-090502T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME WEST CENTRAL HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  NORTHERN HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BELZONI...
  SOUTHWESTERN LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  BELZONI MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  BELZONI BY 605 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST ARKANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SATURDAY EVENING FOR NORTHERN MISSISSIPPI.

&&

LAT...LON 3334 9033 3308 9033 3308 9062 3321 9065
TIME...MOT...LOC 2249Z 254DEG 23KT 3316 9059

$$

MME
1 follow-up statement
000 
WWUS54 KJAN 022302
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CDT SAT MAY 2 2009

MSC083-022313-
/O.CAN.KJAN.TO.W.0059.000000T0000Z-090502T2330Z/
LEFLORE MS-
602 PM CDT SAT MAY 2 2009

...THE TORNADO WARNING FOR SOUTHWESTERN LEFLORE COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST ARKANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SATURDAY EVENING FOR NORTHERN MISSISSIPPI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA.

LAT...LON 3325 9033 3308 9033 3309 9049 3319 9056
TIME...MOT...LOC 2303Z 254DEG 23KT 3318 9049

$$

MSC051-053-022330-
/O.CON.KJAN.TO.W.0059.000000T0000Z-090502T2330Z/
HOLMES MS-HUMPHREYS MS-
602 PM CDT SAT MAY 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL HUMPHREYS AND EXTREME WEST CENTRAL HOLMES COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BELZONI MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN HUMPHREYS COUNTY AT 620 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST ARKANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SATURDAY EVENING FOR NORTHERN MISSISSIPPI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA.

&&

LAT...LON 3325 9033 3308 9033 3309 9049 3319 9056
TIME...MOT...LOC 2303Z 254DEG 23KT 3318 9049

$$

MME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 2, 4:49 PM CDT, 59 minutes earlier.

Area forecast discussion, May 2, 4:49 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT SAT MAY 2 2009

.DISCUSSION...THE LOW LEVEL INSTABILITY REMAINS BEST TO THE SOUTH
AND WEST WHERE LI VALUES WERE AROUND -10 AND DEWPOINTS WERE IN THE
LOWER 70S. SHOWERS HAVE DEVELOPED IN THE NORTHEAST LOUISIANA
PARISHES...BUT STRUGGLE TO DO MUCH. MODEL SOUNDINGS SHOW ELEVATED
INSTABILITY...BUT STILL HAVE THE DRY POCKET JUST OFF THE SURFACE. MID
LEVEL LAPSE RATES WERE STEEP...SO SUSPECT THERE COULD BE SOME GOOD
HAIL PRODUCERS TO THE WEST IF THEY EVER GET GOING. MODEL SOUNDINGS
AROUND GWO SHOW ABOUT 2300J/KG OF CAPE WITH THE OTHER STABILITY
INDICES APPROACHING OR SUGGESTING SEVERE STORMS. PW VALUES WERE ALSO
ESTIMATED AROUND 2 INCHES. WITH DEWPOINTS NEAR 70 CAN NOT DISPUTE
THE AVAILABILITY OF MOISTURE ACROSS THE AREA. THE MODEL SOUNDING AT
GLH DOES NOT LOOK NEARLY AS GOOD...BUT THERE WAS STILL SOME ELEVATED
INSTABILITY. THERE STILL APPEARS TO BE A LOW LEVEL DRY POCKET. A FEW
STORMS ALONG THE HIGHWAY 82 CORRIDOR WERE PRODUCING LIGHTNING AND
PULSED UP ENOUGH TO WARRANT A SPECIAL WEATHER STATEMENT. LOW LEVEL
INSTABILITY WAS NOT AS GREAT WEST OF INTERSTATE 55...BUT CAPE VALUES
ON THE SOUNDINGS WERE AROUND 4500J/KG. ROTATING STORMS TO THE NORTH
WERE PRODUCING HAIL AND WIND DAMAGE...SO THE POTENTIAL REMAINS FOR
SEVERE STORMS FOR THE NORTHERN PORTIONS OF THE AREA OVER THE NEXT FEW
HOURS. THINKING THE LOSS OFF HEATING WILL DIMINISH THE RISK...BUT
THE RAIN CHANCES WILL REMAIN HIGH THROUGH TONIGHT.

GUIDANCE POPS FOR THE NORTHERN PORTIONS OF THE CWA WERE CATEGORICAL
THROUGH THE SHORT TERM. CONSIDERED BACKING OFF ON THE RAIN CHANCES
FOR THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA...BUT WITH SUMMER
LIKE CONDITIONS...SHOWERS AND THUNDERSTORMS COULD EASILY DEVELOP...SO
CHANCE POPS WERE GOOD. THE MODELS KEEP THE RAIN TO THE NORTH AND WEST
THROUGH MUCH OF TONIGHT. THE FIRST DISTURBANCE WAS SUPPOSED TO
DEVELOP/MOVE INTO THE ARKLATEX TONIGHT AND SHIFT NORTHEAST AWAY FROM
THE AREA. MSAS SHOWS SEVERAL LOWS TO THE WEST...WITH A 1012 LOW OVER
THE ARKLATEX AND ANOTHER ONE OVER CENTRAL TEXAS. STILL LOOKING FOR
THE FIRST DISTURBANCE TO MOVE ALONG THE BOUNDARY TONIGHT AND THE NEXT
DISTURBANCE TO BRING THE COLD FRONT THROUGH THE AREA SUNDAY. THE GFS
CONTINUES TO SHOW THE SYSTEM MOVING INTO THE DELTA IN EARLY SUNDAY
AFTERNOON AND SHIFTING EAST THROUGH SUNDAY NIGHT. ADDED SEVERE/HEAVY
RAIN WORDING TO THE NORTH AND WESTERN GROUPS THROUGH MUCH OF SUNDAY.
THE MODELS CONTINUE TO SHOW GOOD SHEAR AND PLENTY OF INSTABILITY. THE
BEST LAPSE RATES WERE TO THE SOUTH...AHEAD OF THE BOUNDARY. WILL HAVE
TO WATCH FOR DEVELOPMENT ALONG THE BOUNDARY...IN ADDITION TO ISOLATED
STORMS AHEAD OF EVERYTHING SUNDAY INTO EARLY SUNDAY EVENING. THE GFS
SHOWS INSTABILITY ALONG THE BOUNDARY THROUGH EARLY MONDAY...AS THE
SYSTEM EXITS THE CWA. THE HWO MENTIONS SEVERE THROUGH THE EVENT...SO
WILL LEAVE OUT OF THE ZONES BEYOND SUNDAY AT THIS TIME. HIGHS SEEM TO
REMAIN ABOVE NORMAL THROUGH THE SHORT TERM. BEHIND THE FRONT MONDAY
NIGHT...LOWS WILL BE CLOSER TO NORMAL WITH VALUES IN THE UPPER 50S.

DECIDED NOT TO ISSUE THE FLASH FLOOD WATCH AT THIS POINT. THE
NORTHERN PORTIONS OF THE AREA HAVE NOT RECEIVED MUCH RAIN THE PAST
FEW WEEKS...SO THEY SHOULD BE ABLE TO TAKE SEVERAL INCHES OF RAIN.
STORMS DEVELOPING AT THIS POINT WERE MOVING FAST OR SHORT LIVED...SO
WILL RE-EXAMINE THE IDEA LATER.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE
TO THE EAST ACROSS THE NORTHER HALF OF THE AREA THIS AFTERNOON AND
EVENING. THE GREATEST COVERAGE IS EXPECTED NORTH OF INTERSTATE 20.
THE THUNDERSTORMS OVER THE NORTH HAVE THE POTENTIAL TO CONTAIN
HAIL...GUSTY WINDS...AND LOTS OF TURBULENCE. ALL SITES ARE REPORTING
VFR CONDITIONS THIS AFTERNOON WITH CEILINGS ABOVE 3KFT. VFR
CONDITIONS WILL CONTINUE IN THE SOUTH THIS EVENING WHILE MVFR/IFR
CEILINGS CAN BE EXPECTED AROUND THUNDERSTORMS. ANOTHER STORM CLUSTER
IS EXPECTED TO THREATEN NE LA...SE AR AND NCNTRL MS LATER THIS
EVENING. THIS WILL BRING WIDESPREAD IFR/MVFR CEILINGS TO THE AREA.
FARTHER SOUTH...WIDESPREAD MVFR CEILINGS ARE EXPECTED AFTER 06Z.  ON
SUNDAY...POTENTIALLY SEVERE THUNDERSTORMS WILL THREATEN ALL SITES
FROM AFTERNOON THROUGH EVENING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  81  62  74 /  44  76  74  29
MERIDIAN      65  83  64  76 /  43  59  71  50
VICKSBURG     68  80  62  76 /  46  78  71  17
HATTIESBURG   67  86  67  78 /  15  40  57  53
NATCHEZ       69  81  65  76 /  25  75  71  27
GREENVILLE    67  75  57  72 /  80  90  54  13
GREENWOOD     67  77  58  72 /  78  88  65  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/22
Hazardous weather outlook, May 2, 3:05 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT MAY 2 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>042-032015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR THE AREA GENERALLY NORTH OF A RAYVILLE LOUISIANA TO
YAZOO CITY TO DE KALB MISSISSIPPI LINE. THE DELTA REGION WILL HAVE
THE GREATEST RISK FOR SEVERE STORMS THIS AFTERNOON. THE RISK WILL
SHIFT EAST DURING THE EVENING. IN ADDITION...THERE WILL ALSO BE THE
POTENTIAL FOR TRAINING THUNDERSTORMS TO BRING 2 TO 3 INCHES OF
RAINFALL TO THE AREA LATER THIS AFTERNOON INTO TONIGHT...WHICH COULD
RESULT IN MINOR TO MODERATE PONDING OF WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED THIS AFTERNOON AND EVENING.

LAZ015-016-023-025-MSZ043>058-032015-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE THIS
EVENING ALONG THE INTERSTATE TWENTY CORRIDOR.

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY
SUNDAY AND EARLY MONDAY MORNING ACROSS THESE AREAS AS A STRONG
DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE REGION. THE MAIN RISK
WILL BE WIDESPREAD DAMAGING WINDS AND HAIL...BUT TORNADOES WILL ALSO
BE POSSIBLE. LOCATIONS IN EAST CENTRAL MISSISSIPPI WILL LIKELY HAVE
THE MAIN RISK OF SEVERE WEATHER SUNDAY DELAYED UNTIL AT LEAST LATE
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAYBE NEEDED THIS EVENING AND IS EXPECTED SUNDAY
INTO SUNDAY NIGHT.

LAZ024-026-MSZ059>066-072>074-032015-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI
AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT SUNDAY

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY SUNDAY
AND EARLY MONDAY MORNING ACROSS LOCATIONS IN EAST CENTRAL LOUISIANA
AND SOUTHERN MISSISSIPPI SOUTH GENERALLY ALONG THE HIGHWAY 84
CORRIDOR AS A STRONG DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE
REGION. THE MAIN RISK WILL BE WIDESPREAD DAMAGING WINDS AND
HAIL...BUT TORNADOES CANNOT BE RULED OUT. LOCATIONS IN SOUTHEAST
MISSISSIPPI WILL LIKELY HAVE THE MAIN RISK OF SEVERE WEATHER DELAYED
UNTIL AT LEAST LATE SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, May 2, 3:43 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT SAT MAY 2 2009

MSZ029-030-032-033-022140-
CLAY MS-WEBSTER MS-OKTIBBEHA MS-CHOCTAW MS-
343 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM OVER EUPORA MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER EUPORA AT 342 PM CDT...MOVING
EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS NOW LIKELY WITH THIS STORM
AND IT COULD BECOME SEVERE RAPIDLY AS IT MOVES ALONG HIGHWAY 82
THROUGH THE MATHISTON AREA BY 400 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHEASTERN CHOCTAW...NORTHERN OKTIBBEHA...EAST
CENTRAL WEBSTER AND CENTRAL CLAY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 2, 3:52 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CDT SAT MAY 2 2009

MSZ031-022120-
LOWNDES MS-
352 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM NEAR CALEDONIA MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED JUST NORTH OF CALEDONIA AT 351 PM
CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 2, 4:15 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT SAT MAY 2 2009

MSZ030-022145-
CLAY MS-
415 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM JUST NORTH OF WEST POINT MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER NORTHERN CLAY COUNTY NEAR
HIGHWAY ALTERNATE 45 AT 414 PM CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 2, 4:29 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT SAT MAY 2 2009

MSZ019-025-035-036-022215-
SUNFLOWER MS-LEFLORE MS-HOLMES MS-HUMPHREYS MS-
429 PM CDT SAT MAY 2 2009

...A STRONG THUNDERSTORM OVER SOUTHERN SUNFLOWER COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER INVERNESS AT 429 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN NORTH CENTRAL HUMPHREYS...EXTREME NORTHWESTERN HOLMES...
SOUTHERN LEFLORE AND SOUTHEASTERN SUNFLOWER COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

MME
Special weather statement, May 2, 4:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SAT MAY 2 2009

MSZ031-022210-
LOWNDES MS-
439 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM OVER COLUMBUS AFB MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER COLUMBUS AFB AT 438 PM CDT...
MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS
IT IS INTENSIFYING AND COULD BECOME SEVERE HEADING FOR THE CALEDONIA
AREA BY 500 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 2, 5:04 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT SAT MAY 2 2009

MSZ029-030-022245-
CLAY MS-WEBSTER MS-
504 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM NEAR WALTHALL MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF BELLEFONTAINE AT
503 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS STORM AS IT MOVES ALONG HIGHWAY 50 THROUGH 530 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN WEBSTER AND WESTERN CLAY COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:56 PM CDTSevere Thunderstorm WarningJANLowndes18 min
May 2, 5:16 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes59 min
May 2, 5:26 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery, Webster49 min
May 2, 5:27 PM CDTTornado WarningJANCarroll, Holmes33 min
May 2, 5:36 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore, Sunflower39 min
May 2, 5:47 PM CDTTornado WarningJANAttala, Carroll, Holmes, Montgomery58 min
May 2, 6:15 PM CDTTornado WarningJANHolmes, Humphreys60 min
May 2, 6:20 PM CDTTornado WarningJANAttala55 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.